Contact FutureLearn for Support
Skip main navigation
We use cookies to give you a better experience, if that’s ok you can close this message and carry on browsing. For more info read our cookies policy.
We use cookies to give you a better experience. Carry on browsing if you're happy with this, or read our cookies policy for more information.

Side effect: allergic reactions

Allergic reactions to insulin are a rare occurrence. The first clue that these are occurring is if the insulin user experiences redness, swelling or itching at the injection site, soon after commencing insulin treatment. Sometimes, the site of injection can become lumpy within a few hours of insulin administration.

The reactions could occur as a response to a component in the insulin liquid, such as a preservative or a factor that seeks to delay the absorption of insulin, such as zinc.

Sometimes, using antihistamine tablets to suppress the immune system can help reduce the reaction, as can switching to a different insulin.

If these measures don’t work, review by an allergy specialist is advised for additional investigation. 

Share this article:

This article is from the free online course:

Understanding Insulin

University of Southampton